Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Indecomposability of certain Lefschetz fibrations


Author: András I. Stipsicz
Journal: Proc. Amer. Math. Soc. 129 (2001), 1499-1502
MSC (2000): Primary 53C27
Published electronically: October 25, 2000
MathSciNet review: 1712877
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

We prove that Lefschetz fibrations admitting a section of square $-1$ cannot be decomposed as fiber sums. In particular, Lefschetz fibrations on symplectic 4-manifolds found by Donaldson are indecomposable. This observation also shows that symplectic Lefschetz fibrations are not necessarily fiber sums of holomorphic ones.


References [Enhancements On Off] (What's this?)

  • [D] S. K. Donaldson, Lefschetz fibrations in symplectic geometry, Proceedings of the International Congress of Mathematicians, Vol. II (Berlin, 1998), 1998, pp. 309–314. MR 1648081 (99i:57044)
  • [FS] Ronald Fintushel and Ronald J. Stern, Constructions of smooth 4-manifolds, Proceedings of the International Congress of Mathematicians, Vol. II (Berlin, 1998), 1998, pp. 443–452 (electronic). MR 1648094 (99g:57033)
  • [GS] R. Gompf and A. Stipsicz, 4-Manifolds and Kirby calculus, AMS Grad. Studies in Math. vol. 20 (1999).
  • [G] Robert E. Gompf, A new construction of symplectic manifolds, Ann. of Math. (2) 142 (1995), no. 3, 527–595. MR 1356781 (96j:57025), http://dx.doi.org/10.2307/2118554
  • [OS] B. Ozbagci and A. Stipsicz, Noncomplex smooth 4-manifolds with genus-2 Lefschetz fibrations, Proc. Amer. Math. Soc., to appear. CMP 99:07
  • [Sa] D. Salamon, Spin geometry and Seiberg-Witten invariants, book in preparation.
  • [Sm1] I. Smith, Symplectic geometry of Lefschetz fibrations, Dissertation, Oxford 1998.
  • [Sm2] I. Smith, in preparation.
  • [S1] András Stipsicz, A note on the geography of symplectic manifolds, Turkish J. Math. 20 (1996), no. 1, 135–139. MR 1392669 (97m:57035)
  • [S2] A. Stipsicz, On the number of vanishing cycles in Lefschetz fibrations, Math. Res. Letters, to appear.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53C27

Retrieve articles in all journals with MSC (2000): 53C27


Additional Information

András I. Stipsicz
Affiliation: Department of Analysis, ELTE TTK, 1088. Múzeum krt. 6-8., Budapest, Hungary and Department of Mathematics, University of California, Irvine, California 92697
Email: stipsicz@cs.elte.hu, astipsic@math.uci.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-00-05681-1
PII: S 0002-9939(00)05681-1
Keywords: 4-manifolds, Lefschetz fibrations, vanishing cycles
Received by editor(s): June 19, 1999
Received by editor(s) in revised form: August 16, 1999
Published electronically: October 25, 2000
Additional Notes: This research was supported by OTKA and Széchenyi Professzori Ösztöndíj.
Communicated by: Ronald Fintushel
Article copyright: © Copyright 2000 American Mathematical Society